Arizona, 2010Flash Flood in Arizona, August 18, 2010
August 18, 2010 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced heavy rain that lead to flash flooding in the Salina area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain that lead to flash flooding in the Salina area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:10 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST WED AUG 18 2010
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE
THROUGH EARLY EVENING. SOME STORMS MAY PRODUCE HEAVY RAIN.
ON THURSDAY AND FRIDAY...SLIGHTLY DRIER AIR WILL LOWER BUT NOT END
THUNDERSTORM CHANCES. THUNDERSTORM ACTIVITY SHOULD INCREASE THIS
WEEKEND THROUGH TUESDAY AS MOIST SOUTHERLY FLOW RETURNS.
&&
.DISCUSSION...
THUNDERSTORMS HAVE BEEN SLOW TO DEVELOP THIS AFTERNOON ACROSS
NORTHERN ARIZONA. THE STORM COVERAGE AND INTENSITY IN NAVAJO AND
APACHE COUNTIES IS LESS THAN EXPECTED. WE WILL CANCEL THE FLASH
FLOOD WATCH FOR NAVAJO AND APACHE COUNTIES. SCATTERED THUNDERSTORMS
SHOULD CONTINUE ACROSS THE NORTHLAND THROUGH EARLY EVENING
BEFORE DIMINISHING.
FOR THURSDAY THRU FRIDAY...LIGHT WESTERLY FLOW ALOFT IS FORECAST TO
RETURN TO NORTHERN AZ. THIS WILL ALLOW FOR SOME DRYING...BUT NOT
ENOUGH SHUT OFF DAYTIME THUNDERSTORM ACTIVITY. PW VALUES DROP TO
NORMAL FOR THIS TIME OF YEAR. AFTERNOON CHANCES OF THUNDERSTORMS ARE
RANGE FROM 10-20 PERCENT IN NW COCONINO COUNTY TO 40-50 PERCENT IN
THE WHITE MTNS.
FROM SATURDAY THROUGH EARLY NEXT WEEK. DEEP AND MOIST SOUTHERLY FLOW
IS FORECAST TO RETURN TO AZ DURING THIS TIME PERIOD. VERY HIGH
PRECIPITABLE WATER VALUES ARE SHOWN FOR THE NORTHLAND. WE HAVE
CONTINUED THE ABOVE CLIMATOLOGY CHANCES FOR PRECIPITATION...AND
EXPECT MORE CLOUDS THAN CLEAR FOR MUCH OF DAY 3 THROUGH 7 FORECAST
PERIOD.
&&
.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS OVER MUCH OF NORTHERN ARIZONA THROUGH 02Z. STRONGER
STORMS WILL BE CAPABLE OF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS
TO 35 KT. STORMS WILL DIMINISH AFTER 02Z WITH SCATTERED TO BROKEN
CLOUD BASES 5 TO 10 KFT AGL. A SLIGHT CHANCE OF STORMS WILL CONTINUE
OVERNIGHT. ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS IS
ANTICIPATED ON THURSDAY. DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
&&
.FGZ WATCHES/WARNINGS/ADVISORIES... NONE.
PUBLIC.................DL
AVIATION...............MCCOLLUM
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 18, 3:20 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST WED AUG 18 2010
AZZ004>018-037>040-190715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
320 PM MST WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
TODAY FLASH FLOOD WATCH FOR NAVAJO AND APACHE COUNTIES HAS BEEN
CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE NORTHLAND THROUGH MID EVENING. STORM COVERAGE SHOULD DIMINISH
BY LATE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON THURSDAY...SLIGHTLY DRIER AIR SHOULD BEGIN TO MAKE ITS WAY
ACROSS NORTHERN ARIZONA...WITH PRECIPITATION CHANCES LOWERING BUT
NOT ENDING THROUGH FRIDAY. THUNDERSTORM CHANCES AND THE THREAT OF
LOCALLY HEAVY RAINFALL RETURN FROM SATURDAY THROUGH TUESDAY.
Flash Flood, Apache
- When
- August 18, 6:50 PM MST to 9:50 PM MST
- Where
- Apache County, 0.85 mi NNW of Cottonwood to 2.51 mi S of Cottonwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.082, -109.874
Heavy rain and flooding made Route 4 impassable due to high water between mile marker 40 and 43.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258525.